Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 14, 2008, 5:29 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Mar 14, 2008, 6:49 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2008, 5:29 PM CDT (22:29 UTC)
- In effect from
- Mar 14, 2008, 6:49 PM CDT
- Expired
- Mar 14, 2008, 9:06 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 7.63 ft at Mar 14, 2008, 12:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14.5 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 142229 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 529 PM CDT FRI MAR 14 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE WINNEBAGO RIVER... IAC033-067-195-152229- /O.NEW.KDMX.FL.W.0023.080314T2349Z-080316T0121Z/ /MCWI4.1.ER.080314T2349Z.080315T0000Z.080315T0121Z.NO/ 529 PM CDT FRI MAR 14 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE WINNEBAGO RIVER AT MASON CITY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 2:45 PM FRIDAY THE STAGE WAS 6.1 FEET. * MINOR FLOODING IS FORECAST. THE RIVER WILL FLUCTUATE BETWEEN AND 7.5 FEET FRIDAY EVENING. FLOOD STAGE IS 7.0 FEET. * THE RIVER WILL FALL TO AND REMAIN BELOW FLOOD STAGE SATURDAY MORNING. $$ 71
2 follow-up statements
000 WGUS83 KDMX 142246 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT FRI MAR 14 2008 ...A FLOOD WARNING CONTINUES FOR THE WINNEBAGO RIVER... IAC033-067-195-152246- /O.CON.KDMX.FL.W.0023.080314T2349Z-080316T0121Z/ /MCWI4.1.ER.080314T2349Z.080315T0000Z.080315T0121Z.NO/ 546 PM CDT FRI MAR 14 2008 THE FLOOD WARNING CONTINUES FOR THE WINNEBAGO RIVER AT MASON CITY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 4:45 PM FRIDAY THE STAGE WAS 6.2 FEET. * MINOR FLOODING IS FORECAST. THE RIVER WILL FLUCTUATE BETWEEN 6.5 FEET AND 7.5 FEET FRIDAY EVENING. THE RIVER WILL FALL TO AND REMAIN BELOW FLOOD STAGE BY SATURDAY MORNING. * FLOOD STAGE IS 7.0 FEET. $$
000 WGUS83 KDMX 150206 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 906 PM CDT FRI MAR 14 2008 ...THE FLOOD WARNING FOR THE WINNEBAGO RIVER HAS BEEN CANCELLED... IAC033-067-195-150236- /O.CAN.KDMX.FL.W.0023.000000T0000Z-080316T0121Z/ /MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 906 PM CDT FRI MAR 14 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE WINNEBAGO RIVER AT MASON CITY. * AT 5 PM FRIDAY THE STAGE WAS 6.2 FEET. * FLOOD STAGE IS 7.0 FEET. * THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO ADDITIONAL FLOODING IS FORECAST AT THIS TIME. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 14, 4:22 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 14, 4:22 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 422 PM CDT FRI MAR 14 2008 .SHORT TERM...TONIGHT THROUGH SUN SEVERAL ISSUES TO DEAL WITH IN THE SHORT TERM. FIRST IS THE STRATUS BARRELING DOWN OUT OF MN THAT THE MODELS HAVE NOT CAUGHT ON TO AND THE SECOND IS THE SYSTEM TO OUR SOUTH THAT THE MODELS DO HAVE A DECENT HANDLE ON. I PREFERRED THE NAM OVER THE GFS FOR THIS SYSTEM. THE GFS HAS BETTER PLACEMENT OF QPF BUT BASED ON RADAR RETURNS...IS MUCH TOO HOT ON QPF. PLUS A COLD FRONT PUSHING DOWN ACROSS OUR CWA HAS DEWPOINTS SLIGHTLY COOLER THAN THE MODELS ARE THINKING SO ONSET OF PRECIP SHOULD BE A LITTLE LATER AND QPF VALUES SHOULD NOT BE AS HIGH AS PREVIOUSLY THOUGHT. THE SYSTEM IS RATHER SLOW MOVING AS PRECIP HAS REMAINED OVER SRN NEB/NRN KS THE ENTIRE SHIFT. IT IS FINALLY SPREADING INTO NW MO AND HEDGING TOWARDS SRN IA NOW. EXTRAPOLATED TIMING OF THE PRECIP INTO SRN IA ABOUT 23Z. AS FOR THE STRATUS...THIS WILL BE AN AVIATION HEADACHE. HAVE ADJUSTED SHORT TERM CLOUD TRENDS IN GRIDS AND TAFS TO ACCOUNT FOR THE FASTER ONSET OF LOWER CLOUDS BEHIND THE COLD FRONT. TEMPS FOLLOWED PERSISTENCE WITH SOME MINOR TWEAKS FOR THE LOWER CLOUD COVER. PCPN SHOULD LINGER INTO SAT MORNING WITH PCPN TYPE GRADUALLY SWITCHING TO SNOW. LITTLE OR NO ACCUMS ANTICIPATED. HIGH PRESSURE THEN SETTLES INTO MS VALLEY WITH ATTENTION TURNING TO DEVELOPING WRN CONUS TROUGH. .LONG TERM...SUN NIGHT THROUGH FRI MAIN CONCERN IN THIS PERIOD WILL BE THE WEEKEND SYSTEM AND PRECIP TRENDS. ECMWF HAS HAD BETTER RUN TO RUN CONSISTENCY...STEADILY DEPICTING LESS PHASING THAN DOMESTIC SOLUTIONS...SO IT ALONG WITH UKMET/GEM WILL BE PREFERRED SOLUTIONS. GFS/GEFS/DGEX ALL SEEM OVERDONE WITH DEEPENING LOW FROM SRN PLAINS INTO GREAT LAKES. STRONG THETA-E ADVECTION IS IN PLACE EARLY MON NORTH OF MO WARM FRONT FOLLOWED BY DPVA SURGE MON NIGHT. 12Z ECMWF HAS NOW BOOSTED QPF TO NEAR AN INCH MON SO THIS WILL HAVE TO BE WATCHED FOR HYDRO CONCERNS. CONVERGENCE ALONG FRONTAL BOUNDARY TO THE SOUTH MAY ROB SOME MOISTURE...BUT SYNOPTIC SCALE LIFT IN RIGHT ENTRANCE REGION OF GREAT LAKES JET COULD CERTAINLY AID WIDESPREAD UVM. && .AVIATION...14/18Z THERE ARE A COUPLE OF FORECAST PROBLEMS TODAY. FIRST IS THE STRATUS SHIELD PUSHING DOWN OUT OF MN THAT THE MODELS DONT SEEM TO HAVE A HANDLE ON. I HAVE EXTRAPOLATED THE LEADING EDGE OF THIS STRATUS FIELD BRINGING IT INTO THE TAF SITES ACCORDINGLY. TO COMPLICATE MATTERS FURTHER...WE HAVE A WEAK SYSTEM PUSHING ACROSS THE SOUTHERN PLAINS WITH AN ATTENDANT FRONTAL BOUNDARY. THIS FEATURE WILL LIFT OFF TO THE NE BRINGING A CHANCE OF RAIN OR SNOW TO THE SOUTHERN ROUTES MAINLY LATE THIS EVENING AND OVERNIGHT. HOW THAT WILL BE AFFECTED BY OR AFFECTING THE STRATUS SHIELD REMAINS TO BE SEEN. BOTTOM LINE...MVFR/IFR COND WL EXIST ACROSS THE NORTHERN TAFS BEGINNING AFTER 21Z. VFR/MVFR COND ACROSS THE SOUTHERN TAF SITES IN -RASN MIX THIS EVENING WILL GIVE WAY TO MVFR/IFR COND AFT 05Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/FAB
Hazardous weather outlook, Mar 14, 3:44 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT FRI MAR 14 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-152045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 344 PM CDT FRI MAR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW RIVERS CONTINUE TO REMAIN AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF FLOODING WILL CONTINUE THROUGH EARLY NEXT WEEK AS THE SNOW SLOWLY MELTS. A WEATHER SYSTEM ON MONDAY AND TUESDAY WILL PRODUCE ADDITIONAL RAINFALL WITH SOME SNOW POSSIBLE DURING THE NIGHT TIME HOURS CAUSING THE POTENTIAL FOR MORE PROBLEMS. AT THIS TIME THE AMOUNT OF ANY ACCUMULATING SNOW IS HARD TO PINPOINT BUT NORTHERN IOWA WOULD HAVE TO BETTER POTENTIAL FOR THAT. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE JAMMING OR FLOODING WOULD BE GREATLY APPRECIATED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:39 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 20 hr |
| Mar 14, 5:11 AM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Mar 14, 5:22 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 48 hr |
| Mar 14, 10:07 AM CDT | River Flood Warning | DMX | Marshall | 42 hr |
| Mar 14, 2:24 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.